Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 393, NWS Norman, OK

August 19, 2002Ellis County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Aug 19, 2002, 6:03 PM CDT for Ellis County, Oklahoma. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2002, 6:03 PM CDT (23:03 UTC)
Expired
Aug 19, 2002, 6:45 PM CDT
In force
42 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Ellis County, OK

The radar

The Vance AFB radar (KVNX), 169 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.1 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2002-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1443 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2002-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1443 J/kg
Mixed-layer CIN
-264 J/kg
Mixed-layer LCL
1742 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

861 
WUUS54 KOUN 192303
SVROKC
OKC045-192345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
603 PM CDT MON AUG 19 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ELLIS COUNTY IN NORTHWEST OKLAHOMA

* UNTIL 645 PM CDT

* AT 603 PM CDT...DOPPLER RADAR DETECTED SEVERE THUNDERSTORMS FROM 
13 MILES WEST OF SHATTUCK TO 15 MILES SOUTHEAST OF ARNETT...MOVING 
NORTH NORTHEAST AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE ARNETT AND SHATTUCK

THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING PARTICULARLY DAMAGING
WINDS. MOBILE HOMES AND HIGH PROFILE VEHICLES ARE ESPECIALLY
SUSCEPTIBLE TO HIGH WINDS AND MAY BE OVERTURNED. MOVE TO A STURDY 
BUILDING AND STAY AWAY FROM WINDOWS. HAIL UP TO 1 INCH IN DIAMETER 
ALSO WILL BE POSSIBLE.  

LAT...LON 3636 10000 3595 9999 3600 9988 3584 9962
          3612 9959

24

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:35 PM CDT, 3 hours 28 minutes earlier.

Area forecast discussion, Aug 19, 2:35 PM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
235 PM CDT MON AUG 19 2002

HIGHEST RAIN CHANCES TONIGHT SHOULD REMAIN NORTH OF THE FORECAST
AREA...MOSTLY NORTH OF THE FRONTAL BOUNDARY CURRENTLY ACROSS
SOUTHERN KANSAS. STRONGEST ASCENT SHOULD BE AFTER 00Z ASSOCIATED
WITH THE LOW LEVEL JET ENHANCING ISENTROPIC UPGLIDE NORTH OF THE
FRONT. MUCH ADDITIONAL SOUTHWARD MOVEMENT OF THE FRONT WILL BE
MOSTLY DETERMINED BY MESOSCALE OUTFLOW AS THE FRONTS LARGE SCALE
SUPPORT HAS ALREADY MOVED INTO THE GREAT LAKES REGION. HAVE NOT
ACCOUNTED FOR ANY WIND SHIFT ACROSS THE NORTH WHICH THE NEXT SHIFT
WILL HAVE TO MONITOR.

ANOTHER AREA OF CONCERN FOR RAIN CHANCES TONIGHT WILL BE ACROSS
WESTERN OKLAHOMA. ALL SHORT RANGE MODELS INDICATE THE CYCLONIC SWIRL
OVER SOUTH CENTRAL NEW MEXICO CURRENTLY SEEN IN VISIBLE SATELLITE
IMAGERY STRETCHING NORTHEASTWARD INTO THE TEXAS PANHANDLE AND FAR
WESTERN PARTS OF THE OUN AREA TONIGHT. ALTHOUGH MODEL OMEGA FIELDS
INDICATE ONLY WEAK ASCENT...THE MID/UPPER LEVELS WILL LIKELY MOISTEN
THROUGH ADVECTION WITH ONLY MINIMAL LIFT LIKELY REQUIRED TO GENERATE
SOME PRECIPITATION. NOT CONFIDENT OF THE ONE TENTH TO ONE HALF INCH
MODEL CONSENSUS QPF AMOUNTS FROM 00-12Z BUT DO BELIEVE THAT THERE
WILL BE SOME PRECIP. MAIN LIFTING MECHANISM SHOULD BE DEFORMATION.
HAVE ACCOUNTED FOR THIS BY INTRODUCING LOW POPS FOR THE WESTERN ONE
THIRD TO ONE HALF OF THE AREA. SIMILAR INFLUENCES TUESDAY AS
VORTICITY CENTER CONTINUES TO STRETCH NORTHEASTWARD. AGAIN NOT
CONFIDENT OF THE GENEROUS QPF AMOUNTS OVER WESTERN OKLAHOMA 12Z-00Z
BUT WILL CONTINUE WITH LOW POPS ACROSS THIS AREA. INCREASED CLOUD
COVER ALSO WARRANTS LOWERING PREVIOUSLY FORECAST HIGH TEMPERATURES
FOR TUESDAY ABOUT 5 DEGREES.

LAST MAIN AREA OF CONCERN TONIGHT WILL BE THE MOST RECENT TSRA
DEVELOPING IN MOISTURE CONVERGENT ZONE JUST WEST OF CHILDRESS.
BELIEVE THE INTENSITY AND AREAL COVERAGE WILL DECREASE AFTER SUNSET
BUT MAY HAVE TO INCLUDE SOME EVENING POPS FOR AREAS A BIT FURTHER
SOUTH THAN THE AREA DESCRIBED IMMEDIATELY ABOVE.

FRONTAL BOUNDARY OVER KANSAS EXPECTED TO WEAKEN TUESDAY AND LIFT
NORTHWARD AS NEXT UPPER LOW MOVES INTO THE PACIFIC NORTHWEST. NEXT
BEST CHANCE OF PRECIP STILL ASSOCIATED WITH ANOTHER COLD FRONT THAT
IS ANTICIPATED TO MOVE NEAR THE KANSAS/OKLAHOMA BORDER LATE FRIDAY.
LOW POPS ARE ALREADY INCLUDED FOR NORTHERN AREAS FRIDAY. MAJORITY OF
THE MEDIUM RANGE MODELS SUGGEST THE FRONT WILL MOVE INTO THE AREA
SATURDAY BEFORE WEAKENING. LOW POPS FOR ALL AREAS SATURDAY AND FOR
THE SOUTH SATURDAY NIGHT/SUNDAY WILL BE MAINTAINED.

OKC   75  96  76  98 /   0   0   0   0
HBR   75  97  76 101 /  20  20   0   0
SPS   75  98  76 101 /   0   0   0   0
GAG   72  95  75 100 /  20  20  10   0
PNC   74  94  76  98 /  20  10   0   0
DUA   76  95  77  96 /   0   0   0   0

.OUN...
OK...NONE.
TX...NONE.
JAMES

In the hours before

Special weather statement, Aug 19, 2:40 PM CDT, 3 hours 23 minutes before
OKZ004>048-050>052-TXZ083>090-200100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
240 PM CDT MON AUG 19 2002

THUNDERSTORM OUTLOOK...
A FEW THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING
ACROSS FAR NORTHERN OKLAHOMA. ISOLATED THUNDERSTORMS WILL ALSO BE
POSSIBLE IN FAR SOUTHWEST OKLAHOMA AND THE FAR WESTERN PART OF NORTH
TEXAS. THE THUNDERSTORMS COULD BRIEFLY PRODUCE STRONG WINDS THAT
APPROACH SEVERE LEVELS.

DISCUSSION...
A FRONTAL BOUNDARY WILL REMAIN NEARLY STATIONARY THIS AFTERNOON AND
EARLY EVENING ACROSS SOUTHERN KANSAS...BEFORE MOVING BACK NORTH LATE
TONIGHT. WHILE MOST OF THE STORMS THAT DO DEVELOP ARE EXPECTED TO BE
NEAR THE FRONT IN KANSAS... A FEW STORMS COULD DRIFT INTO FAR
NORTHERN OKLAHOMA LATE THIS AFTERNOON AND EVENING.

MEANWHILE... A FEW THUNDERSTORMS DEVELOPING IN PORTIONS OF THE
EASTERN TEXAS PANHANDLE THIS AFTERNOON MAY MOVE INTO FAR SOUTHWEST
OKLAHOMA AND WESTERN NORTH TEXAS... WEST OF A SEYMOUR TO VERNON
LINE... THROUGH THE EVENING HOURS.

MODERATE TO HIGH INSTABILITIES ALONG WITH WEAK WINDS ALOFT SUGGEST
THAT PULSE TYPE STORMS... CAPABLE OF PRODUCING BRIEF PERIODS OF
STRONG DOWNBURST WINDS... WILL BE POSSIBLE.

PROBABILITY TABLE...
VALID THROUGH 7 AM CDT TUE AUG 20.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...20 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...25 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

CJS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 6:42 PM CDTSevere Thunderstorm WarningOUNEllis, Harper, Woodward48 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.